Diarrhea on Tacrolimus

This is the forum for the Kidney Patient Guide. We welcome feedback about the site and any information that may be of use or interest to other visitors.

IMPORTANT NOTE: This forum is not for queries that would otherwise be addressed to a doctor. If you have a question about your condition or treatment please consult your renal unit or doctor. We do not have any editorial or medical resources to answer individual queries.

Moderator: administrator

Diarrhea on Tacrolimus

Postby Trisha » Sat Apr 29, 2017 7:56 pm

My husband had a tx last November and his health has steadily declined since then. The kidney is working and the kidney function is increasing but the tablets he has to take are giving him severe diarrhea and they have given him diabetes. He can't go out anywhere unless he can be sure of getting to a toilet within half an hour. As you can imagine it's having a terrible impact on his life. To add to this his bladder function hasn't improved and he has to use a catheter. He also had some nerve damage to his leg during the op and can now barely walk as his leg keeps giving way. Has anyone else had any of these troubles after a transplant and does it get any better?
Trisha
 
Posts: 25
Joined: Fri Jun 21, 2013 6:40 am

Re: Diarrhea on Tacrolimus

Postby wagolynn » Sun Apr 30, 2017 8:00 pm

If it were me, I would be making sure the transplant team, and my GP are fully aware of all the problems.

There are other drugs that can be used.
wagolynn
 
Posts: 1136
Joined: Thu May 23, 2013 2:49 pm

Re: Diarrhea on Tacrolimus

Postby Trisha » Sun Apr 30, 2017 8:16 pm

They are aware of the diarrhea problem but my husband is taking 15 tablets a day and the side effects of all of them include diarrhea. They don't seem to be worried about the fact that he can barely walk. When he goes to the hospital they just put him in a wheelchair so that they can move him around more easily. He saw his GP last week but couldn't get anything done about the mobility problem. He's convinced that he will get better eventually but I'm not so sure. If I'd known he was going to end up like this I would have done my best to persuade him not to have the transplant.
Trisha
 
Posts: 25
Joined: Fri Jun 21, 2013 6:40 am

Re: Diarrhea on Tacrolimus

Postby wagolynn » Mon May 01, 2017 3:34 pm

I would be asking the GP about physiotherapy for the walking, it is very important he does not become immobile.

I have controlled diarrhoea with Arrowroot powder, (one teaspoon in water every time he has to go, it can be taken on food or teaspoonful into the mouth dry then washed down with water or whatever), check with your pharmacist that it will not affect any of the drugs he is taking.

Most drugs list diarrhoea as a side effect but Tacrolimus is a frequent offender.

They should be dealing with the diarrhoea at that level it can be dangerous.

The usual practice is to wait and see if it clears as the body gets used to the drug, but it does sound as though it is beyond that. Do they know, and understand how bad it is?

He will need extra water to make for the water he is loosing with the diarrhoea.
wagolynn
 
Posts: 1136
Joined: Thu May 23, 2013 2:49 pm

Re: Diarrhea on Tacrolimus

Postby rheaybou » Mon May 01, 2017 6:15 pm

Seems like he is slipping through the net a little. I will have bad bouts of dhiorhea but informed it's a side effect and keep hydrated. My mobility can vary and the steroids don't help my joints.

Make sure you go to his clinic and insist on more action being taken. Loss of nobility will not help his general health, mental health or transplant health.

Good luck
Now 35 with Alports and I had my first kidney-versary 18th feb 2013....I hope to have many more.

My living donor and his family are doing all well.

==
Alports.
rheaybou
 
Posts: 1370
Joined: Mon Nov 14, 2011 11:04 am
Location: Doncaster

Re: Diarrhea on Tacrolimus

Postby Trisha » Wed May 03, 2017 4:47 am

Thank you for your replies. I'll get some arrowroot and see if it helps. I took my husband to his GP yesterday and he said he could do nothing for him. He can't have any painkillers as they'll react with the tablets he's taking. He is going for a colonoscopy in a couple of weeks time so I'll go with him and see what they say. I'm also going to take him to an acupuncturist as the NHS doesn't seem to be able to help any further.
Trisha
 
Posts: 25
Joined: Fri Jun 21, 2013 6:40 am

Re: Diarrhea on Tacrolimus

Postby sporti » Thu May 04, 2017 2:42 am

Hi Trisha

Do you know what his Prograf level is? Is he on Cellcept as well? The runs can make his Prograf level too low. He needs checking out and your GP saying nothing can be done is rubbish. I would get a full blood panel done. I had the same problem they reduced my Cellcept and it stopped. So go to your transplant unit and kick up a stink and get him seen to! Xx
sporti
 
Posts: 355
Joined: Fri Aug 25, 2006 7:51 pm

Re: Diarrhea on Tacrolimus

Postby Thumps » Thu May 04, 2017 12:43 pm

Trisha wrote:Thank you for your replies. I'll get some arrowroot and see if it helps. I took my husband to his GP yesterday and he said he could do nothing for him. He can't have any painkillers as they'll react with the tablets he's taking. He is going for a colonoscopy in a couple of weeks time so I'll go with him and see what they say. I'm also going to take him to an acupuncturist as the NHS doesn't seem to be able to help any further.

That's not right about painkillers - it's only anti-inflammatories which are banned. I'd be very surprised if he was banned from taking *all* painkillers. most tx patients go home with a stock of paracetamol at least.

I'm sorry to hear it's bad - I had terribly trouble with CellCept giving me stomach issues and was moved onto Myfortic. I still have the odd issue here and there but it's much better now.

The early stages post transplant (first six months, or until the drug regime settles down) can be REALLY hard, so hang in there and keep advocating. It should be possible to fix the diarrhoea problem and minimise any other side effects. It's great news that the kidney is working, the rest of it can be handled. Sending best wishes.
PKD/PLD diagnosed 1994, CKD stage 5 Oct 2007, Living Donor Kidney Transplant Dec 2008, still going strong!
Thumps
 
Posts: 1179
Joined: Thu Sep 14, 2006 3:50 pm
Location: London, England


Return to The KPG Forum

Who is online

Users browsing this forum: Google [Bot], Majestic-12 [Bot] and 18 guests